Alert archive / California / High Wind Watches in 2009

High Wind Watch 3, NWS San Diego, CA

March 21, 2009Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this high wind watch at Mar 21, 2009, 3:00 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Mar 22, 2009, 6:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 21, 2009, 3:00 AM PDT (10:00 UTC)
In effect from
Mar 22, 2009, 6:00 AM PDT
Expired
Mar 21, 2009, 5:59 PM PDT
In force
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2009-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2009-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSGX 211000
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 AM PDT SAT MAR 21 2009

CAZ055-056-058-060>062-211800-
/O.NEW.KSGX.HW.A.0003.090322T1300Z-090323T1300Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
300 AM PDT SAT MAR 21 2009

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH LATE
SUNDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH LATE
SUNDAY NIGHT.

A PACIFIC STORM WILL MOVE RAPIDLY SOUTHEAST INTO SOUTHERN CALIFORNIA 
SUNDAY...BRINGING VERY STRONG WEST WINDS OF 30 TO 50 MPH WITH
LOCAL GUSTS OVER 60 MPH AT TIMES IN THE MOUNTAINS AND DESERTS. THE
STORM WILL HAVE ASSOCIATED STRONG ONSHORE PRESSURE GRADIENTS AT
THE SURFACE AND A VERY STRONG 130 MPH JET STREAM ALOFT. THE
COMBINATION OF THESE TWO FACTORS WILL AMPLIFY THE WINDS IN BOTH
THE MOUNTAINS AND THE DESERTS. THESE WINDS WILL BE CAPABLE OF
CAUSING PROPERTY DAMAGE...BROKEN TREE LIMBS...DOWNED POWER
LINES...BLOWING DUST...AND DIFFICULT DRIVING CONDITIONS...
ESPECIALLY FOR HIGH PROFILE VEHICLES.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

MACKECHNIE
3 follow-up statements
000 
WWUS76 KSGX 211801
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1101 AM PDT SAT MAR 21 2009

CAZ055-056-058-060>062-212200-
/O.CON.KSGX.HW.A.0003.090322T1300Z-090323T1300Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
1101 AM PDT SAT MAR 21 2009

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
LATE SUNDAY NIGHT...

A HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
LATE SUNDAY NIGHT. 

A PACIFIC STORM WILL MOVE RAPIDLY SOUTHEAST INTO SOUTHERN
CALIFORNIA SUNDAY MORNING...BRINGING VERY STRONG WEST WINDS OF 30
TO 50 MPH WITH LOCAL GUSTS OVER 60 MPH AT TIMES IN THE MOUNTAINS
AND DESERTS. THE STORM WILL HAVE ASSOCIATED STRONG ONSHORE
PRESSURE GRADIENTS AT THE SURFACE AND VERY STRONG WINDS ALOFT.
THE COMBINATION OF THESE TWO FACTORS WILL AMPLIFY THE WINDS IN
BOTH THE MOUNTAINS AND THE DESERTS. THESE WINDS WILL BE CAPABLE OF
CAUSING PROPERTY DAMAGE...BROKEN TREE LIMBS...DOWNED POWER
LINES...BLOWING DUST...AND DIFFICULT DRIVING CONDITIONS...ESPECIALLY
FOR HIGH PROFILE VEHICLES.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
000 
WWUS76 KSGX 211929
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1229 PM PDT SAT MAR 21 2009

CAZ055-056-058-060>062-220130-
/O.CON.KSGX.HW.A.0003.090322T1300Z-090323T1300Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
1229 PM PDT SAT MAR 21 2009

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
LATE SUNDAY NIGHT...

A HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
LATE SUNDAY NIGHT. 

A PACIFIC STORM WILL MOVE RAPIDLY SOUTHEAST INTO SOUTHERN
CALIFORNIA SUNDAY MORNING...BRINGING VERY STRONG WEST WINDS OF
30 TO 50 MPH WITH LOCAL GUSTS OVER 60 MPH AT TIMES IN THE
MOUNTAINS AND DESERTS. THE STORM WILL HAVE ASSOCIATED STRONG
ONSHORE PRESSURE GRADIENTS AT THE SURFACE AND VERY STRONG WINDS
ALOFT. THE COMBINATION OF THESE TWO FACTORS WILL AMPLIFY THE
WINDS IN BOTH THE MOUNTAINS AND THE DESERTS. THESE WINDS WILL BE
CAPABLE OF CAUSING PROPERTY DAMAGE...BROKEN TREE LIMBS...DOWNED
POWER LINES...BLOWING DUST...AND DIFFICULT DRIVING CONDITIONS...
ESPECIALLY FOR HIGH PROFILE VEHICLES.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
000 
WWUS76 KSGX 220059
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
559 PM PDT SAT MAR 21 2009

CAZ055-056-058-060>062-220900-
/O.UPG.KSGX.HW.A.0003.090322T1300Z-090323T1300Z/
/O.NEW.KSGX.HW.W.0003.090322T1300Z-090323T1300Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
559 PM PDT SAT MAR 21 2009

...HIGH WIND WARNING IN EFFECT FROM 6 AM SUNDAY TO 6 AM PDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 6 AM SUNDAY TO 6 AM PDT MONDAY.
THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

A PACIFIC STORM WILL MOVE RAPIDLY SOUTHEAST INTO SOUTHERN
CALIFORNIA SUNDAY MORNING...WITH VERY STRONG WEST WINDS OF 30 TO
50 MPH WITH GUSTS OVER 60 MPH DEVELOPING BY MIDDAY IN THE
MOUNTAINS AND DESERTS. LOCALIZED GUSTS OVER 70 MPH ARE POSSIBLE.
THESE WINDS WILL LIKELY PEAK DURING THE AFTERNOON AND EVENING AND
WILL BE CAPABLE OF CAUSING PROPERTY DAMAGE SUCH AS BROKEN TREE
LIMBS AND POSSIBLY DOWNED TREES...DOWNED POWER LINES...BLOWING
DUST...AND DIFFICULT DRIVING CONDITIONS... ESPECIALLY FOR HIGH
PROFILE VEHICLES.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

MOTORISTS PLANNING ON TRAVEL THROUGH THESE AREAS...ESPECIALLY
THOSE WITH HIGH PROFILE VEHICLES...ALONG WITH RESIDENTS IN THE
AREA ARE ADVISED TO TAKE PRECAUTIONS NOW BEFORE THE WINDS REACH
THEIR PEAK. 

&&

$$

CAZ042-043-048-050-057-220900-
/O.NEW.KSGX.WI.Y.0009.090322T1300Z-090323T1300Z/
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
559 PM PDT SAT MAR 21 2009

...WIND ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 6 AM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 AM SUNDAY TO 6 AM PDT
MONDAY. 

A PACIFIC STORM WILL MOVE RAPIDLY SOUTHEAST INTO SOUTHERN
CALIFORNIA SUNDAY MORNING...WITH STRONG GUSTY WEST WINDS OF 20 TO
30 MPH WITH LOCAL GUSTS TO AROUND 40 MPH DEVELOPING BY MIDDAY...
ESPECIALLY NEAR THE COASTLINE. THESE WINDS WILL LIKELY PEAK
DURING THE AFTERNOON AND EVENING AND WILL BE CAPABLE OF CAUSING
SOME PROPERTY DAMAGE...BROKEN TREE LIMBS...POSSIBLY DOWNED POWER
LINES...AND DIFFICULT DRIVING CONDITIONS... ESPECIALLY FOR HIGH
PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION. RESIDENTS IN THE
AREA ARE ADVISED TO TAKE PRECAUTIONS NOW BEFORE THE WINDS REACH
THEIR PEAK...AND SECURE LOOSE OBJECTS SUCH AS LAWN FURNITURE. 

&&

$$

SMALL/MOEDE

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Mar 20, 9:30 PM PDT, 5 hours 30 minutes earlier.

Area forecast discussion, Mar 20, 9:30 PM PDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PDT FRI MAR 20 2009

.SYNOPSIS...A PACIFIC STORM OFF THE WEST COAST WILL MOVE IN OVER THE
WEEKEND FOR INCREASING CLOUDS LEADING TO RAIN BY LATE SATURDAY NIGHT
INTO SUNDAY. WELL BELOW NORMAL TEMPERATURES AND WINDY CONDITIONS CAN
BE EXPECTED...AS WELL AS SNOW IN THE MOUNTAINS. THE STORM SHOULD
MOVE OUT SUNDAY NIGHT WITH WARMING AND DRYING CONDITIONS BEGINNING
MONDAY AND CONTINUING THROUGH MUCH OF THE COMING WEEK.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

THE INCREASING ONSHORE FLOW AND ONSHORE TREND CONTINUES AS SURFACE
PRESSURES FALL INLAND. THE RESULTING RAPID DEEPENING OF THE MARINE
LAYER MAY SQUEEZE OUT SOME VERY LOCALIZED DRIZZLE TONIGHT AND
SATURDAY MORNING. COOLER TOMORROW UNDER MORE MARINE AIR AND
ADDITIONAL PERSISTENCE TO THE CLOUDS. THE FRONT SHOULD BEGIN TO
PRODUCE RAIN...WITH THE HEAVIEST RAIN TARGETING LATE SATURDAY NIGHT
OR SUNDAY MORNING MOST AREAS. SNOW IN THE MOUNTAINS.

TEMPERATURES SHOULD BE ABOUT 10-15 DEGREES BELOW NORMAL BY SUNDAY
AS THE COLD AIR AND STRONG GUSTY WEST TO NORTHWEST WINDS ARRIVE.
PROBABLY WINTER WEATHER CONDITIONS IN THE MOUNTAINS.

AS OF RIGHT NOW THE MODELS ARE IN AGREEMENT ON VERY STRONG MOUNTAIN
AND DESERT WIND GUSTS...AND A HIGH WIND WATCH IS A GOOD BET FOR THIS
EVENT. THE BEST MOUNTAIN AND DESERT WIND LOOKS TO BE MID TO LATE IN
THE DAY SUNDAY.  MIGHT ALSO PRODUCE A PRETTY SOLID MOUNTAIN WAVE
ROTOR IN THE COACHELLA VALLEY AS WELL. THE WIND GUIDANCE INDICATES
ADVISORY LEVEL GUSTS AT THE COAST. THUNDERSTORMS MAY REACH THIS FAR
SOUTH... BUT PROBABLY NOT MANY OF THEM.

BY MONDAY THE PLAYBOOK CHANGES...WITH RIDGING AND DRYING OVER THE
REGION THAT SHOULD LAST THROUGH AT LEAST THE MIDDLE OF THE WEEK.

&&

AVIATION...
210315Z...NKX SOUNDING INDICATES THE MARINE LAYER IS AROUND
2000 FEET. FURTHER DEEPENING TO BETWEEN 2500 AND 3000 FEET IS
EXPECTED TONIGHT AND SATURDAY THEN DEEPEN FURTHER TO OVER 5000 FEET
SATURDAY NIGHT AHEAD OF A COLD FRONT THAT IS FORECAST TO MOVE
THROUGH LATE SUNDAY MORNING. STRATUS WITH BASES AROUND 1500 FEET MSL
WILL SPREAD EAST TO THE WESTERN MOUNTAIN SLOPES BY MIDNIGHT. EXPECT
STRATUS TO REACH THE KONT AREA BETWEEN MIDNIGHT AND 10Z. MUCH SLOWER
BREAKUP IS EXPECTED ON SATURDAY WITH BREAKUP BETWEEN 17Z AND 19Z.
VISIBILITIES MOSTLY 3 TO 5 MILES IN HAZE EXCEPT AREAS BELOW 3 MILES
IN FOG AND HAZE THIS EVENING AND OVERNIGHT.

ABOVE THE MARINE LAYER...MOSTLY CLEAR SKIES AND UNRESTRICTED
VISIBILITIES ARE EXPECTED THROUGH SATURDAY.  ECC

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE

&&

PUBLIC...SMALL
AVIATION...ECC
Hazardous weather outlook, Mar 20, 4:00 PM PDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT FRI MAR 20 2009

CAZ042-043-048-050-055-056-057-058-060-061-062-211200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PDT FRI MAR 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT

PATCHY DENSE FOG POSSIBLE IN THE FOOTHILLS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PATCHY DENSE FOG POSSIBLE IN THE FOOTHILLS SATURDAY MORNING. A COLD
FRONT WILL BRING RAIN...STRONG WINDS...WITH SNOW IN THE MOUNTAINS...
LATE SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

SMALL

Nearby

High Wind Watches in California, 2009Every high wind watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.